• KOL
    • Liver Cirrhosis
    • Metronidazole-Induced...
    • Metronidazole-induced encephalopathy in a patient with liver cirrhosis: Influence Statistics

      Expert Impact

      Concepts for whichthey havehas direct influence:Liver cirrhosis,Encephalopathy patients,Induced encephalopathy,Hepatic encephalopathy,Metronidazole administration patients,Encephalopathy patient,Encephalopathy metronidazole,Encephalopathy disorder.

      Key People For Liver Cirrhosis

      Top KOLs in the world
      #1
      Williams Williams
      liver transplantation fulminant hepatic failure hepatocellular carcinoma
      #2
      Andrew Kenneth BURROUGHS
      liver transplantation primary biliary cirrhosis hepatocellular carcinoma
      #3
      Guadalupe Garcia‐Tsao
      portal hypertension patients cirrhosis variceal hemorrhage
      #4
      V Vallejos Arroyo∥
      hepatorenal syndrome cirrhotic rats patients cirrhosis
      #5
      Pere Ginès
      hepatorenal syndrome patients cirrhosis renal failure
      #6
      JOAN Rodés∥
      portal hypertension hepatocellular carcinoma cirrhotic rats

      Metronidazole-induced encephalopathy in a patient with liver cirrhosis

      Abstract

      Encephalopathy is a disorder characterized by altered brain function, which can be attributed to various causes. Encephalopathy associated with metronidazole administration occurs rarely and depends on the cumulative metronidazole dose, and most patients with this condition recover rapidly after discontinuation of therapy. Because metronidazole is metabolized in the liver and can be transported by the cerebrospinal fluid and cross the blood-brain barrier, it may induce encephalopathy even at a low cumulative dose in patients with hepatic dysfunction. We experienced a patient who showed ataxic gait and dysarthric speech after receiving metronidazole for the treatment of hepatic encephalopathy that was not controlled by the administration of lactulose. The patient was diagnosed as metronidazole-induced encephalopathy, and stopping drug administration resulted in a complete recovery from encephalopathy. This case shows that caution should be exercised when administering metronidazole because even a low dose can induce encephalopathy in patients with liver cirrhosis.

      Sign-in to see all concepts, it's free!

       

    Download on the App StoreGet it on Google Play

    Copyright © 2023 Key Opinion Leaders, LLC.